Status
Not open for further replies.

Amanda81

Active member
Joined
Nov 1, 2012
Messages
56
Reason
Loved one DX
Diagnosis
12/2012
Country
US
State
IL
City
Central IL
Hello, everyone. My mom's discomfort level has recently increased rapidly and drastically. We are reaching the very end of this battle and comfort is priority above all else. Hospice has provided liquid morphine drops that they say help her breathing (maybe by making her more calm?) and also prescribed morphine pills... none of this for pain, mostly just for comfort.

She has never been able to handle hard drugs like this. She tried the morphine drops recently and felt nauseas for more than 24 hours after taking it. She doesn't even want to try the pills.

I hate to see her so upset and uncomfortable. I want to relieve as much as I can. Any suggestions welcome... drugs, natural, etc. Please note that she takes all meds by feeding tube. She hasn't "eaten" in 3 days (she was on a soft diet, but that has proven difficult recently and she also feels sick immediately after eating even a tiny bit). She has xanax, but right now only takes it at night to help her sleep.

Thanks in advance :)
 

affected

Guru status reached
Joined
Apr 26, 2013
Messages
12,697
Reason
Lost a loved one
Diagnosis
05/2013
Country
OZ
State
AU
City
lala land
Hi Amanda,

I'm sorry to hear of your mom's decline.

Please get hospice back in quickly and explain to them what is happening as there are other medications they can use. They are really the best people to work closely with at this time.

What is her issue, is it oxygen issues that is making her uncomfortable or something else?

Is she being fed by the peg since she isn't able to eat?

Do you know her wishes for the end stages as you may need to take over and make the decisions for her?

Such hard questions and actions aren't they? I am not at this stage yet, but we do have everything in place and I know how much to intervene and how for my PALS.
 

LizzieII

New member
Joined
Dec 28, 2013
Messages
7
Reason
Friend was DX
Country
US
State
NC
City
NC
I'm very sorry for your situation. I am not a medical expert AT ALL nor am I an expert in ALS but I do know from personal experience there are drugs that can be given with narcotics like morphine to decrease nausea. They work quite well for many but not at all people. One is called phenergan. It is an antihistamine so it has sedating properties itself (which may mean the morphine dose will need to be adjusted downward to prevent over-sedation.) Morphine is more likely to cause nausea when taken on an empty stomach but it doesn't sound like that can be avoided in this case if your mom can't tolerate tube feeding. I don't know if your mom can move her head, but not moving it for an hr or so after taking morphine may also help to decrease nausea. (I know you said she felt sick for 24 hrs but the key is to prevent the onset of nausea at the beginning--once it starts, its hard to stop) Finally, when taking oral morphine it helps to lie flat , not propped up, for the first hour or so. I don't know if that would be safe for your mom's medical condition and breathing.

You also might want to ask about narcotic patches instead of an oral medication. Patches do not provide a quick "burst" of pain killing effects like an oral medication does but since you are not looking for immediate pain control, you might want to ask if patches would be less likely to cause nausea as that is the case for some people. Although there is certainly room for improvement, the medical profession/hospice does have at its disposal drug cocktails for comfort purposes that are pretty effective but more than one thing may need to be tried. You could also ask about a smaller dose of Xanax for daytime use (if the nightime dose is large enough to make her sleep.) Daytime Xanax MIGHT also make PEG feeding less likely to make her feel sick. I'd call hospice pronto and explain the issues. I think there will be some help for these specific issues.
 

Kim C

Active member
Joined
Jul 31, 2013
Messages
81
Reason
CALS
Diagnosis
07/2013
Country
US
State
KY
City
Nicholasville
My mom is at the end too. Prayers out to you & your family.
 

Amanda81

Active member
Joined
Nov 1, 2012
Messages
56
Reason
Loved one DX
Diagnosis
12/2012
Country
US
State
IL
City
Central IL
@affected - Hospice comes every week and is aware of her condition. They haven't been the great help that we thought they would be. The RN keeps pushing the morphine and I keep telling her that my mom doesn't want the morphine because it makes her feel worse. I was the one that had to suggest a muscle relaxer because it might not have the narcotic effect. I was hoping for other suggestions from those that knew what they were doing. Sometimes I think Hospice doesn't have any idea what ALS is.

As for eating, we stopped using her tube for feedings a long time ago. The formula hurt her stomach. I have offered to put other things in her tube, but she has never agreed. At this point, I think we are just at the end and she doesn't want to prolong the inevitable anymore.

I think part of the discomfort is a weak diaphragm. I was thinking of starting oxygen if anyone thought that would help? She doesn't want to wear her bipap all day, but she does wear it for a nap now when she used to not nap.

The other part of discomfort is just weakness and no energy.

I do know what my mom wants, I just don't know how to make it happen. I thought Hospice would help, but I feel like I'm doing all the work. :(

@LizzieII - The patch is a good idea. I will bring this up when the nurse comes this week and see what we can do. I don't know if phenagran and morphine are a good combo for mom... most anti-nausea medicines have a sedating factor, so I don't know if we should do that or not. But maybe a smaller dose of the pain medicine, like you said, would be good. Something else to consider. Thank you!
 

crow330

Member
Joined
Jan 19, 2013
Messages
12
Reason
Lost a loved one
Diagnosis
02/2012
Country
US
State
NY
City
New York City
My mom really benefitted from Fentanyl patches. She started with a low dose and then we increased bit by bit. Easy to administer as it's a patch, and didn't have a lot of side effects.
 

crow330

Member
Joined
Jan 19, 2013
Messages
12
Reason
Lost a loved one
Diagnosis
02/2012
Country
US
State
NY
City
New York City
Oh, and simple oxygen tank helped my mom with nausea. In the end, my mom decided to voluntarily stop eating and drinking to hasten the end of her life - and when that decision was made, we increased Fentanyl and Morphine greatly. I'm so sorry you're struggling to help her with her pain.
 

Tx Daddy's Girl

Distinguished member
Joined
Jun 2, 2013
Messages
137
Reason
Loved one DX
Country
US
State
Tx
City
Beaumont
Methadone has been a life saver! My dad was always out of it on the morphine, he takes methadone twice a day and that's it. It's been wonderful. I freaked at first until hosp e explained its used in palliative care now.
 

affected

Guru status reached
Joined
Apr 26, 2013
Messages
12,697
Reason
Lost a loved one
Diagnosis
05/2013
Country
OZ
State
AU
City
lala land
My PALS will be opting to go to methadone when he reaches the end stages, it is a far better drug as it doesn't tend to cause the full body drowsiness.
 

Marilyn2014

New member
Joined
Feb 18, 2014
Messages
3
Reason
Loved one DX
Diagnosis
09/2013
Country
CA
State
BC
City
North Vancouver
Hi Amanda81,
My Mom is getting close to that stage too and she will also have to start taking the stronger pain killers. We are having problems with finding the right medication for her. My heart goes out to you and your family.
 
Status
Not open for further replies.
Top